Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Cheyenne, WY

July 4, 2001Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2001, 9:52 PM MDT for Dawes County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 4, 2001, 9:52 PM MDT (03:52 UTC)
Expired
Jul 4, 2001, 10:30 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.4
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 050351
SVRCYS

NEC045-050430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
952 PM MDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN QUARTER OF DAWES COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1030 PM MDT

* AT 950 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF BOX BUTTE DAM...OR ABOUT
  22 MILES SOUTHWEST OF CHADRON...MOVING SOUTH AT 20 MPH.

HEAVY RAIN AND HAIL ARE LIKELY WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

JAD


LAT...LON 4267 10321 4260 10343 4243 10333 4244 10304

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM MDT, 7 hours 22 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM MDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT WED JUL 4 2001

WELL DEFINED S/WV TROF OVR ID...WITH SHWRS/TSTMS DVLPG IN ADVANCE OF
FEATURE OVR CENTRAL/NRN WYOMING.  WAVE SHOULD RIDE SOUTHEAST ALONG
THICKNESS GRADIENT THIS EVENING...PASSING INTO THE WRN PANHANDLE
BETWEEN 03Z-06Z.  BEST SVR POTENTIAL ALONG AND NORTH OF THE PLATTE
VALLEY...WHERE MOISTURE...INSTABILITY AND SHEAR PROFILES ARE MORE
IMPRESSIVE.  WL PUT HIGHEST POPS OVR NORTHEAST PARTS OF THE FA
/LUSK-CDR/...WITH A DOWNWARD TREND ON POPS FURTHER SOUTH.  WITH WAVE
MOVING THRU OVERNIGHT...WL DOWNPLAY LOW CLDS/FOG POTENTIAL OVR THE
PANHANDLE.  A MORE EVIDENT LEE TROF SET UP ON THU...WITH LESS H8-H7
MSTR.  TSTMS SHOULD BE LESS NUMEROUS WITH WEAKER DYNAMICS AND
SLIGHTLY LESS LOW LVL MSTR.  TEMPS AS WARM OR EVEN A FEW DEGF WARMER
THAN TODAY...AS H7 THERMAL RIDGE REMAINS ANCHORED OVR THE FA.  AS
UPR HIGH SHIFTS FURTHER EAST ON FRI AND RIDGE BECOMES FLATTER OVR
THE FA...MONSOONAL TYPE MSTR BEGINS TO BE DRAWN OUT OF THE SOUTHWEST
STATES AND ACRS THE AREA.  THIS SHOULD RESULT IN A SLIGHTLY BETTER
CHANCE OF AFTN TSTMS /ESPECIALLY OVR SOUTH CENTRAL WYOMING AND THE
MTNS/.  LITTLE CHANGE IN H7 TEMPS ON FRI...BUT A FEW MORE CLDS MAY
RESULT IN TEMPS A COUPLE OF DEGF COOLER THAN THU.

.EXTENDED DISCUSSION...
MEDIUM RANGE MODELS CONTINUE IN FAIRLY GOOD AGREEMENT WITH LARGE
SCALE PATTERN.  MRF STARTS TO BUILD HEIGHTS OVER THE WESTERN PART OF
WY BY END OF THE FORECAST PERIOD...LEAVING OUR CWA IN NORTHWEST FLOW
ALFOT. THE ECMWF STARTS STRETCHING THE UPPER HIGH...LEAVING FLAT
RIDGE OR WEAK SW FLOW ALOFT OVER AREA.  EITHER WAY...WILL NEED TO
KEEP A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...PRETTY TYPICAL THIS TIME OF YEAR.  TEMPERATURES LOOK LIKE THEY
SHOULD BE A BIT CLOSER TO NORMAL...BUT STILL ON THE WARM SIDE0.

.CYS...
WY...TORNADO WATCH UNTIL 900 PM MDT WY ZNS 59..60..67>68.
NE...TORNADO WATCH UNTIL 900 PM MDT NE ZNS 1>3..19..21.

JK/RGB

In the hours before

Local storm report, Jul 4, 6:39 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
639 PM MDT WED JUL 4 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    25 N SCOTTSBLUFF          NE   2.75 INCH HAIL
07/04/01   SIOUX                          WIND SHIELDS DAMAGED

0552 PM    18 WNW ALLIANCE           NE   1.00 INCH HAIL
07/04/01   BOX BUTTE

0618 PM    9 NNE SCOTTSBLUFF         NE   2.75 INCH HAIL
07/04/01   SIOUX

0620 PM    9 SE KIMBALL              NE   1.75 INCH HAIL
07/04/01   KIMBALL

0631 PM    5 N KIMBALL               NE   .75 INCH HAIL
07/04/01   KIMBALL

BANN
Local storm report, Jul 4, 7:41 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
741 PM MDT WED JUL 4 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM    SCOTTSBLUFF               NE   3.00 INCH HAIL
07/04/01   SCOTTS BLUFF                   REPORTED BY EMERGENCY
                                          MANAGEMENT . VEHICLE
                                          DAMAGE.

0645 PM    SCOTTSBLUFF               NE   59 MPH TSTM WIND GUST
07/04/01   SCOTTS BLUFF                   REPORTED BY KBFF ASOS

0646 PM    KIMBALL                   NE   .75 INCH HAIL
07/04/01   KIMBALL

0652 PM    GERING                    NE   1.75 INCH HAIL
07/04/01   SCOTTS BLUFF

0723 PM    MINITARE                  NE   2.00 INCH HAIL
07/04/01   SCOTTS BLUFF                   1 TO 2 INCH DIAMETER HAIL

BANN
Local storm report, Jul 4, 9:21 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
921 PM MDT WED JUL 4 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    15 NE HARRISBURG          NE   1.25 INCH HAIL
07/04/01   BANNER

0845 PM    26 N CHEYENNE             WY   WIND DAMAGE
07/04/01   LARAMIE                        SEVERAL LARGE TREES DOWN.
                  M                        REPORT FROM THE PUBLIC.

0855 PM    MINITARE                  NE   .75 INCH HAIL
07/04/01   SCOTTS BLUFF

BANN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:02 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux28 min
Jul 4, 6:20 PM MDTSevere Thunderstorm WarningCYSKimball40 min
Jul 4, 6:29 PM MDTTornado WarningCYSScotts Bluff, Sioux31 min
Jul 4, 6:58 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff32 min
Jul 4, 7:29 PM MDTSevere Thunderstorm WarningCYSBanner46 min
Jul 4, 8:48 PM MDTSevere Thunderstorm WarningCYSSioux42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.